Alert archive / Colorado / High Wind Watches in 2017

High Wind Watch 4, NWS Denver/Boulder, CO

March 5, 201716 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Mar 5, 2017, 4:02 AM MST for 16 counties in Colorado. It took effect at Mar 6, 2017, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 4:02 AM MST (11:02 UTC)
In effect from
Mar 6, 2017, 6:00 AM MST
Expired
Mar 5, 2017, 2:28 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4261 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS75 KBOU 051102
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
402 AM MST Sun Mar 5 2017

...High winds possible over the plains of northeast Colorado on 
Monday...

.A strong upper level disturbance will move over Colorado on
Monday which will result in increasing winds over the plains
during the day. 

COZ038>051-051915-
/O.NEW.KBOU.HW.A.0004.170306T1300Z-170307T0300Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Arvada, Boulder, Golden, Lakewood, Longmont, Aurora, Brighton, 
City of Denver, Denver International Airport, Highlands Ranch, 
Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, Larkspur, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, 
Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid,
Sedgwick, Amherst, Haxtun, and Holyoke
402 AM MST Sun Mar 5 2017

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

The National Weather Service in Denver has issued a High Wind
Watch, which is in effect from Monday morning through Monday
evening. 

* TIMING...Winds will increase monday morning with the strongest
  winds expected during the afternoon hours.

* WINDS...sustained winds of 30 to 45 mph with gusts up to 60 mph
will be possible on Monday. 

* IMPACTS...Very strong and gusty winds may cause damage to trees
  and power lines and disrupt power. Drivers of light weight and
  high profile vehicles are especially susceptible to sudden and
  erratic cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
741 
WWUS75 KBOU 051850
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1150 AM MST Sun Mar 5 2017

...High winds will develop over the plains of northeast Colorado 
for Monday...

.A strong upper level disturbance will move over Colorado early
Monday morning. Strong winds behind this system will lead to high
fire danger, areas of blowing dust with reduced visibility, and 
hazardous travel conditions. Scattered power outages are also 
possible.

COZ038>051-060300-
/O.CON.KBOU.HW.A.0004.170306T1300Z-170307T0300Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Arvada, Boulder, Golden, Lakewood, Longmont, Aurora, Brighton, 
City of Denver, Denver International Airport, Highlands Ranch, 
Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, Larkspur, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, 
Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid,
Sedgwick, Amherst, Haxtun, and Holyoke
1150 AM MST Sun Mar 5 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* TIMING...Winds will increase Monday morning with the strongest 
  winds expected during the late morning and afternoon hours. 

* WINDS...sustained winds of 30 to 45 mph with gusts up to 60 
  mph will be possible on Monday.

* IMPACTS...Very strong and gusty winds may cause damage to trees
  and power lines and disrupt power. Blowing dust will also reduce
  visibilities near open fields. Travelers should be alert for
  rapidly changing visibility. Drivers of lightweight and high
  profile vehicles should also consider delaying travel until 
  winds gradually subside Tuesday or Tuesday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
954 
WWUS75 KBOU 052128
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
228 PM MST Sun Mar 5 2017

...High winds will develop across the Front Range Foothills 
and plains of northeast Colorado Monday...

.A strong upper level disturbance will move over Colorado early
Monday morning. Strong winds behind this system will lead to high
fire danger, areas of blowing dust with reduced visibility, and
hazardous travel conditions. Scattered power outages are also
possible.

COZ038>051-060700-
/O.UPG.KBOU.HW.A.0004.170306T1300Z-170307T0300Z/
/O.NEW.KBOU.HW.W.0006.170306T1300Z-170307T0300Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Arvada, Boulder, Golden, Lakewood, Longmont, Aurora, Brighton, 
City of Denver, Denver International Airport, Highlands Ranch, 
Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, Larkspur, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, 
Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid,
Sedgwick, Amherst, Haxtun, and Holyoke
228 PM MST Sun Mar 5 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM MST MONDAY...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from 6 AM to 8 PM MST Monday. The
High Wind Watch is no longer in effect. 

* TIMING...Winds will become strong and gusty Monday morning.
  Strong winds will continue through the afternoon before
  gradually decreasing Monday evening.

* WINDS...Sustained winds of 30 to 45 mph with gusts around 60
  mph.  

* IMPACTS...Very strong and gusty winds may cause damage to 
  trees and power lines and disrupt power. Blowing dust will 
  also reduce visibilities near open fields. Travelers should be 
  alert for rapidly changing visibility. Drivers of lightweight 
  and high profile vehicles should also consider delaying travel 
  until winds gradually subside Tuesday or Tuesday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more on the plains can lead to property damage.

&&

$$

COZ035-060700-
/O.NEW.KBOU.HW.W.0006.170306T1300Z-170307T0300Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Including the cities of Estes Park, Glendevey, Nederland, 
and Red Feather Lakes
228 PM MST Sun Mar 5 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM MST MONDAY...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from 6 AM to 8 PM MST Monday. 

* TIMING...Winds will become strong and gusty Monday morning.
  Strong winds will continue through the afternoon before
  gradually decreasing Monday evening.

* WINDS...Sustained winds of 30 to 45 mph with gusts around 75
  mph.

* IMPACTS...Very strong and gusty winds may cause damage to trees
  and power lines and disrupt power. Drivers of lightweight and
  high profile vehicles should consider delaying travel until 
  winds gradually subside Tuesday or Tuesday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 50 mph or gusts 
of 75 mph or more in the foothills can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 4, 7:25 PM MST, 8 hours 37 minutes earlier.

Area forecast discussion, Mar 4, 7:25 PM MST, 8 hours 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
725 PM MST Sat Mar 4 2017

.UPDATE...
Issued at 720 PM MST Sat Mar 4 2017

No significant changes to the grids tonight, current forecast on
track.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 311 PM MST Sat Mar 4 2017

Warm and dry airmass will remain in place through Sunday. Will
adjust temps a bit warmer tonight along the foothills and Palmer
Divide tonight with downslope component, otherwise weak inversions
will develop overnight. On Sunday, high clouds are expected to
increase, but with shallow inversions to start the day it
shouldn't have much impact on high temperatures. Highs should
still be pushing close to 70F on most of the plains. There is some
weak cold advection reaching the mountains late in the day but
think any precipitation would hold off until Sunday night. Winds
will gradually increase aloft, resulting in stronger gusts up to
60 mph or so above timberline...and 20-35 mph across the plains
and foothills. Don't see too much wave amplification with lack of
mountain top stable layer. Fire weather will be high again on
Sunday...see Fire Weather section below.

.LONG TERM...(Sunday night through Saturday)
Issued at 311 PM MST Sat Mar 4 2017

The beginning of the forecast period will feature a weather
disturbance aloft passing over the state with light snow in the
mountains. Snow amounts will be light as the system moves rapidly
across the state. Zonal flow aloft will be increasing, leading to
gusty winds accompanying the snowfall. By Monday morning, snow in
the mountains will start winding down as strong subsidence moves
in from the west. Through the day Monday, the airmass across the
plains will be well mixed with the westerly winds aloft
transferring the momentum down to the surface. Winds across the
plains are expected to increase to 25-35 mph with gusts up to
around 50 mph. Temperatures will be much cooler, due to the cold
air advection behind the passing weather disturbance. However,
without any precipitation, vegetation on the plains will remain
dry and humidity levels will be dropping to the lower teens. See
Fire Weather section below. The gusty winds through the afternoon
will also produce areas of blowing dust, due to the dry soils that
are present.

Tuesday will remain cool, with relaxing pressure gradients and
decreasing winds aloft. Decreasing winds and cooler temperatures
will allow the rangeland fire danger levels to moderate. Moderate
zonal flow will continue through the second half of the week with
a gradual warming trend across the forecast area. Each of the
models are now showing another trough moving over the western U.S.
and Colorado next Saturday and Sunday. That will be the next
opportunity for precipitation in the mountains and possibly onto
the plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 720 PM MST Sat Mar 4 2017

VFR conditions will persist through Sunday. The winds from
southeasterly early this evening to southwesterly but slightly
enhanced overnight through Sunday morning. Then southwest winds
should strengthen during the course of Sunday with speeds of 12-20
knots common and some gusts around 25 knots. KBJC could see more
variable winds due to mountain wave, but potential for a few gusts
to 25-30 knots if mountain wave is able to reach that far east on
the plains late tonight.

&&

.FIRE WEATHER...
Issued at 311 PM MST Sat Mar 4 2017

Fire danger will increase further on Sunday as southwest flow
aloft strengthens a bit more. Should see sustained winds of 15-25
mph with gusts reaching 35 mph over the foothills and Palmer
Divide area into Lincoln & Washington counties. Have hoisted Red
Flag Warnings for those locations. Adjacent to that, should see
marginal conditions with lighter winds, but given the dryness,
will opt for a Red Flag Warning onto the adjacent I-25 corridor
from the Wyoming Border through the Denver Metro area. With poor
humidity recovery overnight, will start the Red Flag a bit earlier
at 10 AM.

Humidities will remain low on Monday, despite cooler temperatures.
Winds will also strengthen on Monday with sustained winds of 25-35
mph and gusts of 40-50 mph. Rangeland fire dangers will remain
high through the afternoon. A Fire Weather Watch will be in
effect. Until we get some precipitation, it will be difficult to
improve the vegetative conditions.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday afternoon
for COZ238>251.

Red Flag Warning from 10 AM to 7 PM MST Sunday for COZ215-216-
238>241-245>247-249.

&&

UPDATE...Cooper
SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Cooper
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Mar 4, 11:09 AM MST, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1109 AM MST Sat Mar 4 2017

COZ030>051-051815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1109 AM MST Sat Mar 4 2017

...HIGH FIRE DANGER THIS AFTERNOON AND SUNDAY MAINLY ALONG AND
SOUTH OF INTERSTATE 70...
...HIGH FIRE DANGER AND STRONGER WINDS MOST AREAS ON MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

Gusty southwest winds, very low humidity, above average
temperatures, and dry vegetation will create high fire danger
conditions for the southern Front Range Foothills and the Palmer
Divide east to Lincoln County this afternoon. Winds could gust to
around 30 mph with relative humidities in the single digits in
this area. Strong and gusty southwest winds to 50 mph are
expected to increase in mountain areas around timberline today,
with gusts reaching 65 mph tonight. Gusty Chinook winds will also
develop in the Front range foothills tonight with gusts to around
45 mph possible after midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Gusty southwest winds along with warm temperatures and low
humidity levels on Sunday will raise the rangeland fire danger
over the east-central Colorado plains during the afternoon and
early evening hours.

Continued low relative humidity and gusty winds in advance of a
cold front on Monday will keep rangeland fire danger conditions
high on the plains. Cooler temperatures and higher relative
humidities will return on Tuesday, decreasing the risk of
dangerous fire behavior. The latter half of the week will see a
return of warmer temperatures.

In the high country, snow showers will develop Sunday evening and
continue through Monday evening as an upper level weather
disturbance moves over the state. Snow accumulations will
generally be light, and mostly over the mountain passes and
higher west facing slopes. Exposed ridges and passes may also
experience strong and gusty west winds at times through Wednesday.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 4:02 AM MSTRed Flag WarningBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 10 more38 hr
Mar 5, 9:47 AM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more32 hr
Mar 5, 2:28 PM MSTHigh Wind WarningBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 10 more29 hr

Nearby

High Wind Watches in Colorado, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.